North Dakota, 2017

Hail and Damaging Winds in North Dakota, July 20, 2017

July 20, 2017 · NWS BIS · 21 events in 7 counties and zones

A surface low deepened over southeastern Montana which led to moisture increasing over the Dakotas. Strong instability developed in conjunction with enhanced deep layer shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A surface low deepened over southeastern Montana which led to moisture increasing over the Dakotas. Strong instability developed in conjunction with enhanced deep layer shear. Initial storms developed as a short wave slid into the area in the afternoon, with storms continuing well into the evening as a low level jet strengthened over the region. One notable complex of supercell thunderstorms moved through southwest into far south central North Dakota in the evening producing a swath of damage from strong winds estimated as high as 95 mph. Electric Cooperatives in western North Dakota reported in excess of 60 poles damaged, along with transmission lines. Damage was around $1.5 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 20, 11:04 AM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 20, 11:04 AM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
104 PM CDT Thu Jul 20 2017

.UPDATE...
Issued at 1230 PM CDT Thu Jul 20 2017

Increasing concern for severe thunderstorm potential this
afternoon is the focus of this update with large hail and damaging
wind gusts being the main threats. A mid-level shortwave was
moving over central Montana early this afternoon, deepening a
surface low centered over southeast Montana. Two zones of
initiation will be the focus of storms this afternoon and
evening, one along a north-south oriented surface boundary over
the Montana/North Dakota border and another along a warm front
pushing north through western North Dakota towards the Canadian
border. Storms will initiate in an area of strong cross-boundary
effective wind shear and ML CAPE values at 1500-2000
J/kg...signaling large hail and damaging winds as the likely
threats. High-resolution models have been consistent run to run
with initiation between 20Z-22Z near the western North Dakota
border and moving on east. Uncertainty lies in the strength of
convection as they move further east later this evening, greatest
chance for severe weather will be early in initiation to the west.

UPDATE Issued at 913 AM CDT Thu Jul 20 2017

Convection over north central North Dakota has pushed off to the
east, while some light convection is starting to move into
northwest North Dakota. Still expect the main show to come later
this afternoon as latest run of high res models are advertising
strong convection developing around mid to late afternoon in area
of enhanced instability.

UPDATE Issued at 632 AM CDT Thu Jul 20 2017

Little change with this update other than for observed trends
through 11 UTC. Expect elevated convection to continue in the
Turtle Mountains area for the next one to two hours on the nose
of an 500 mb jet streak.

&&

.SHORT TERM...(Today and tonight)
Issued at 347 AM CDT Thu Jul 20 2017

Thunderstorm potential today and tonight and near-critical fire
weather conditions in the southwest this afternoon are the most
noteworthy topics in the short term.

Early this morning, elevated convection is occurring over north
central ND and is centered on McHenry and Towner Counties as of
08 UTC. While Convection-Allowing Models (CAMs) barely register
this activity in their simulations, perusal of plan view fields
suggests that this convection is likely occurring in association
with the warm, ascending branch of a frontogenetical circulation
centered in the 850 to 700 mb layer. RAP iterations through its
07 UTC cycle forecast that area of ascent to spread northeastward
with time, and perhaps re-establish itself further west by 12 to
14 UTC. Given weak MUCAPE for elevated parcels and recent trends
in lightning detection network data, a slight chance of storms is
prudent in the forecast over parts of north central ND through
about 15 UTC.

By this afternoon, the consensus of 00 UTC global models and more
recent CAMs is for a vorticity maximum currently observed across
west central MT to glide eastward into western ND amid seasonably
strong westerly flow aloft. A surface low will concurrently deepen
in eastern MT with increasing southerly flow across western ND and
distinct warming aloft with 850 mb temperatures forecast to reach
the 25-30 C range, supporting highs well into the 90s F. This will
set the stage for surface-based convective initiation, perhaps as
early as 19 or 20 UTC per some CAM simulations, and most favored
along a surface wind shift that should be close to the ND-MT state
line. Steep mid-level lapse rates near 8 C/km in the 700 to 500 mb
layer will be present, as will a very supercell-favorable wind
field characterized by strong directional shear with veering winds
aloft and 0-6-km and effective bulk wind differences around 50 kt.
However, the degree of available instability is rather uncertain,
with a wide range of afternoon dewpoint forecasts in guidance.
Most models hold MLCAPE in the 500 J/kg range thanks in part to
surface dewpoints dropping to the lower to mid 50s F in western
ND with afternoon mixing. That also yields considerable amounts of
MLCIN in forecast soundings from guidance such as the 00 UTC NAM.
We believe such a scenario would tend to marginalize the severe
threat, though certainly not eliminate it given the otherwise very
favorable scenario for large hail and damaging winds. Updraft
helicity forecasts from the 00 UTC NCEP WRF-ARW and 3 km NAMNest
reflect this scenario with peak values near 60 m2/s2. In contrast,
the RAP suggests much higher surface dewpoints this afternoon in
western ND, in the lower 60s F, in support of MLCAPE around 2000
J/kg. RAP-fed HRRR and ESRL-HRRR run-maximum updraft helicity
values are accordingly much higher. This would seem like the
lower-probability scenario, but afternoon mesoscale trends may
ultimately dictate an increase in severe probabilities if surface
moisture does indeed end up being higher than most models suggest.

We do have some concern for near-critical fire weather conditions
in southwestern ND this afternoon as gusty south winds will exist
ahead of the surface trough. Even so, conditions appear a bit too
marginal for a Red Flag Warning at this time.

Otherwise, elevated convective potential and an attendant marginal
risk of severe storms will continue tonight from northwest through
central ND on the nose of a 30-40 kt low-level jet based near 850
mb.

.LONG TERM...(Friday through Wednesday)
Issued at 347 AM CDT Thu Jul 20 2017

Seasonably warm weather will continue through next week, with the
main weather highlights being thunderstorm potential Friday and
Friday evening, and gusty post-frontal northwest winds Saturday.

The 00 UTC GFS, NAM, and ECMWF remained steadfast in advertising
afternoon MLCAPE of 2000-3500 J/kg on Friday with a much richer
pool of low-level moisture marked by surface dewpoints deep into
the 60s F, and even near 70 F in the James River Valley. A weak
low-level frontal zone is expected to be located in central ND,
and deep-layer bulk wind differences are expected to be from 40 to
perhaps 50 kt in support of a conditional severe risk. However,
forecast soundings suggest residual capping will persist through
the afternoon in many locations at the base of the warm elevated
mixed layer near 700 mb. This could keep storm coverage somewhat
low, but all of the 00 UTC global and CAM guidance nonetheless
supports at least scattered intense storms, mainly in far south
central ND in close proximity to the low-level thermal ridge and
most intense diabatic heating in support of cap erosion, and in
north central ND along the Canadian border where mid-level height
falls will be focused as a strong shortwave trough scoots through
central Canada.

Saturday will feature gusty northwest winds on cold air advection
as the aforementioned Canadian shortwave trough drops into Ontario
and the low-level height and pressure gradient tightens. This may
yield near-critical fire weather conditions in the southwest again.

Beyond that, semi-active and quasi-zonal flow aloft is forecast to
be maintained across the northern Plains next week in support of
seasonably warm temperatures and an occasional storm chance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CDT Thu Jul 20 2017

VFR conditions will prevail across western and central ND this
afternoon. However, thunderstorms may develop across western
ND along a surface pressure trough this afternoon, and could
then move into central ND by this evening (although we are not
confident they will survive that far eastward). A few strong to
severe thunderstorms may be possible with large hail and damaging
winds.

&&

.FIRE WEATHER...
Issued at 347 AM CDT Thu Jul 20 2017

Near-critical fire weather conditions could occur in southwestern
ND each of the next three days. However, there is uncertainty with
how low humidities will get today, and we currently believe that
the most likely scenario is for minimum values near 20 percent. A
few of our model simulations suggest much lower humidity near 10
percent could impact Golden Valley and western Slope and Bowman
Counties in the late afternoon if a dryline moves through, but if
that is the case then it would be accompanied by west winds which
would likely be less than Red Flag Warning criteria. There's also
some uncertainty in the wind and humidity forecasts both Friday
and Saturday, but both days will be monitored closely.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AE
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...JV
FIRE WEATHER...CJS
Hazardous weather outlook, Jul 20, 12:37 PM MST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
237 PM CDT Thu Jul 20 2017

NDZ001>003-009>011-017>021-031>034-040>045-211945-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
237 PM CDT Thu Jul 20 2017 /137 PM MDT Thu Jul 20 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible across western into portions of
central North Dakota this afternoon into this evening. The main
threat would be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible across central North Dakota on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Spotter activation may be needed again on Friday over central
North Dakota.

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-211945-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
237 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible late this afternoon into this
evening. Some storms may become strong, with some isolated severe
storms possible. If a storm becomes severe, large hail and
damaging wind gusts will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible across central North Dakota on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters could be needed tonight, and again Friday afternoon and
evening.

In the hours before

Special weather statement, Jul 20, 11:47 AM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Bismarck ND
147 PM CDT THU JUL 20 2017

NDZ009-201930-
Williams-
147 PM CDT THU JUL 20 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WILLIAMS COUNTY UNTIL
230 PM CDT...

At 147 PM CDT, a strong thunderstorm was located 12 miles west of
Williston, moving east at 40 mph.

Winds gusts to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Williston, Ray, Epping, Bonetrail, Wheelock, White Tail Bay
Recreation Area, Lewis And Clark State Park, Spring Brook and
Blacktail Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4843 10404 4852 10308 4813 10301 4814 10304
      4813 10309 4815 10310 4813 10321 4809 10325
      4809 10359 4811 10361 4812 10359 4813 10359
      4811 10364 4812 10369 4810 10374 4810 10404
TIME...MOT...LOC 1847Z 268DEG 37KT 4822 10387

HEINERT
Special weather statement, Jul 20, 12:31 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Bismarck ND
231 PM CDT THU JUL 20 2017

NDZ002-009-010-017-202015-
McKenzie ND-Mountrail ND-Williams ND-Burke ND-
231 PM CDT THU JUL 20 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL BURKE...
NORTHEASTERN MCKENZIE...EAST CENTRAL WILLIAMS AND WESTERN MOUNTRAIL
COUNTIES UNTIL 315 PM CDT...

At 229 PM CDT, Doppler radar was tracking strong thunderstorms from
7 miles southeast of Ray, to 5 miles northwest of Keene, moving
northeast at 45 mph.

Half inch hail and wind gusts to 50 mph will be possible with
these storms.

Locations impacted include...
Stanley, New Town, Tioga, Ray, Powers Lake, Ross, Lostwood, Belden,
Van Hook Park, 4 Bears Lodge, White Earth, Keene, White Earth Bay
Recreation Area, Charlson, White Tail Bay Recreation Area and Tobacco
Garden Bay Recreation Area.

If you are on or near Lake Sakakawea, get out of the water and move
indoors or inside a vehicle. Remember, If you can hear thunder, you
are close enough to be struck by lightning. Do not be caught on the
water in a thunderstorm.

Campers should move to a sturdy shelter until these storms pass.

&&

LAT...LON 4792 10318 4832 10319 4866 10243 4794 10214
TIME...MOT...LOC 1929Z 235DEG 37KT 4829 10301

VINING

The radar

The Minot AFB radar (KMBX), 222 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, McKenzie

When
July 20, 1:50 PM MST to 1:52 PM MST
Where
McKenzie County, 11.36 mi SSW of Rawson
Measured
1 in hail
Reported by
Public
Coordinates
47.670, -103.650

Hail, McKenzie

When
July 20, 1:54 PM MST to 1:56 PM MST
Where
McKenzie County, 10.07 mi SSW of Rawson
Measured
1 in hail
Reported by
Public
Coordinates
47.680, -103.610

Hail, McKenzie

When
July 20, 2:19 PM MST to 2:22 PM MST
Where
McKenzie County, 9.85 mi S of Watford City
Measured
1.5 in hail
Reported by
Public
Coordinates
47.660, -103.240

Hail, McKenzie

When
July 20, 2:24 PM MST to 2:27 PM MST
Where
McKenzie County, 9.67 mi S of Watford City
Measured
1.25 in hail
Reported by
Public
Coordinates
47.660, -103.280

Hail, Slope

When
July 20, 2:30 PM MST to 2:35 PM MST
Where
Slope County, 19.35 mi WNW of Amidon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.560, -103.710

Thunderstorm Wind, Slope

When
July 20, 2:47 PM MST to 2:52 PM MST
Where
Slope County, 9.99 mi W of Amidon
Measured
80 kt (92 mph) estimated gust
Property damage
$400,000
Reported by
Emergency Manager
Coordinates
46.480, -103.530

A hopper style grain bin was destroyed at a ranch. Electrical poles in the area were snapped.

Hail, Slope

When
July 20, 3:05 PM MST to 3:09 PM MST
Where
Slope County, 19.35 mi WNW of Amidon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.560, -103.710

Thunderstorm Wind, Dunn

When
July 20, 3:23 PM MST to 3:32 PM MST
Where
Dunn County, 0.83 mi NW of Halliday
Measured
80 kt (92 mph) estimated gust
Property damage
$275,000
Reported by
Law Enforcement
Coordinates
47.360, -102.340

Multiple power poles were snapped in and around the community of Halliday.

Thunderstorm Wind, Slope

When
July 20, 3:26 PM MST to 3:32 PM MST
Where
Slope County, 5.63 mi SW of Amidon
Measured
70 kt (81 mph) estimated gust
Property damage
$90,000
Reported by
Emergency Manager
Coordinates
46.420, -103.400

Two outbuildings on a farm were toppled. Windows on the home were broken.

Hail, Stark

When
July 20, 3:26 PM MST to 3:29 PM MST
Where
Stark County, 2.36 mi W of Dickinson
Measured
1 in hail
Reported by
Public
Coordinates
46.880, -102.830

Thunderstorm Wind, Slope

When
July 20, 3:34 PM MST to 3:40 PM MST
Where
Slope County, 10.4 mi SSW of Amidon
Measured
70 kt (81 mph) estimated gust
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
46.350, -103.430

A barn collapsed at a ranch, and animals were trapped inside.

Thunderstorm Wind, Bowman

When
July 20, 3:34 PM MST to 3:41 PM MST
Where
Bowman County, 3.98 mi SW of Rhame
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
46.190, -103.710

A barn was destroyed with the debris completely removed from the original site.

Hail, Dunn

When
July 20, 3:34 PM MST to 3:39 PM MST
Where
Dunn County, 0.83 mi NW of Halliday
Measured
1 in hail
Reported by
Public
Coordinates
47.360, -102.340

Thunderstorm Wind, Bowman

When
July 20, 3:39 PM MST to 3:44 PM MST
Where
Bowman County, 4.97 mi WNW of Rhame
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
46.250, -103.750

A motorcycle was knocked over and a flag was torn up.

Hail, Stark

When
July 20, 3:42 PM MST to 3:45 PM MST
Where
Stark County, 0.47 mi W of Dickinson
Measured
1.75 in hail
Reported by
State Official
Coordinates
46.880, -102.790

Thunderstorm Wind, Slope

When
July 20, 4:07 PM MST to 4:12 PM MST
Where
Slope County, 14.83 mi SE of Amidon
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
46.310, -103.130

Four grain grain bins were damaged by the thunderstorm winds.

Thunderstorm Wind, Bowman

When
July 20, 4:07 PM MST to 4:12 PM MST
Where
Bowman County, 0.48 mi W of Griffin
Measured
80 kt (92 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
46.220, -103.540

Power lines were down near Griffin.

Thunderstorm Wind, Bowman

When
July 20, 4:20 PM MST to 4:24 PM MST
Where
Bowman County, 3.35 mi W of Buffalo Spgs
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
46.170, -103.300

Thunderstorm Wind, Adams

When
July 20, 4:53 PM MST to 4:55 PM MST
Where
Adams County, Hettinger Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.020, -102.650

Thunderstorm Wind, Grant

When
July 20, 5:30 PM MST to 5:33 PM MST
Where
Grant County, 0.84 mi NE of New Leipzig
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.380, -101.940

A trained spotter estimated 60 mph thunderstorm wind gusts.

Thunderstorm Wind, Grant

When
July 20, 5:35 PM MST to 5:42 PM MST
Where
Grant County, 0.69 mi N of Elgin
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
46.410, -101.850

Shingles were blown off about one-quarter of a roof on a home. Some plywood was also stripped from the roof. Multiple branches were down around the city of Elgin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715219, 715220, 715221, 715222, 715223, 715224, 715225, 715226, 715227, 715228, 715229, 715230, 715231, 715232, 715233, 715234, 715235, 715236, 715237, 715238, 715239.